Alert archive / Kansas / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 3, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Mar 27, 1998, 5:34 PM CST for Anderson County, Kansas. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 27, 1998, 5:34 PM CST (23:34 UTC)
- Expired
- Mar 27, 1998, 6:15 PM CST
- In force
- 41 min
- Issued by
- NWS Topeka, KS
- Area
- Whole counties
County Anderson County, KS
The radar
The Pleasant Hill radar (KEAX), 111 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 27, 5:47 PM CST | Hail 1 | Westphalia, KS |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 953 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- 360 m²/s²
- 0-3 km storm-relative helicity
- 481 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
TTAA00 KTOP 272334 RRA
SVRTOP
KSC003-280015-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
534 PM CST FRI MAR 27 1998
* SEVERE THUNDERSTORM WARNING FOR
ANDERSON COUNTY IN EAST CENTRAL KANSAS
* UNTIL 615 PM CST
* SOME LOCATIONS AFFECTED
HARRIS
WESTPHALIA
COLONY
GARNETT
* AT 527 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 41 MILES SOUTHEAST OF EMPORIA...MOVING
NORTHEAST AT 35 MILES PER HOUR.
VERY LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE
IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A
SUBSTANTIAL SHELTER.
STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST SEVERE WEATHER
INFORMATION.
58What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 27, 3:30 PM CST, 2 hours 4 minutes earlier.
Area forecast discussion, Mar 27, 3:30 PM CST, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 330 PM CST FRI MAR 27 1998 ...CHANCES FOR PRECIPITATION THIS EVENING...AS THE UPPER LOW MOVES ACROSS...THE MAIN FORECAST PROBLEM... SATELLITE IMAGERY/WIND PROFILER NETWORK SUGGESTS UPPER LOW ALONG OR JUST SLIGHTLY NORTH OF KS/OK BORDER NEAR MEDICINE LODGE. 88-D SHOWS DRY SLOT HAS WORKED NORTHEAST FROM EAST SIDE OF LOW ACROSS MUCH OF NORTHEAST KS WITH RAIN WRAPPING BACK AROUND THE LOW TO THE WEST AND SOUTHWEST OF CNK. THUNDERSTORMS THAT FIRED UP NEAR MEDICINE LODGE UNDER THE COLD CORE LOW HAVE BEEN SPREADING NORTHEAST AND COULD MAKE IT INTO SOUTHERN SECTIONS OF CWA THIS EVENING ALTHOUGH WOULD THINK THEY WILL DISSIPATE FAIRLY RAPIDLY WITH SETTING SUN. AT ANY RATE...FROM SATELLITE/RADAR TRENDS...WILL HAVE TO KEEP SOME 20-30 PERCENT POPS OVER CWA FOR EARLY EVENING. MODELS INDICATING UPPER LOW/TROUGH WILL FINALLY BE NORTHEAST OF CWA OVER IOWA BY 06Z WITH TIME SECTIONS SUGGESTING CLEARING SKIES AFTER MIDNIGHT ACROSS CWA. NICE DAY ON TAP FOR SATURDAY. WEAK HIGH PRESSURE OVER CWA EARLY IN MORNING WILL GIVE WAY TO SOUTH WINDS AGAIN BY AFTERNOON AS NEXT STRONG SYSTEM DROPPING INTO THE ROCKIES WILL BRING BACKING WINDS/ TROUGHING OVER THE HIGH PLAINS AGAIN BY SATURDAY EVENING. WITH LOTS OF SUNSHINE EXPECTED...TEMPERATURES SHOULD REBOUND BACK INTO THE LOWER TO MIDDLE 70S. MODELS INDICATING SOME VERTICAL MOTION OVER THE CWA SATURDAY NIGHT DUE TO THE STRENGTHENING SOUTH WINDS/WARM ADVECTION. BEST VERTICAL MOTION FIELD INDICATED TO BE FARTHER NORTH OVER NEBRASKA AND WITH MOISTURE STILL LIKELY TO BE SOMEWHAT LIMITED...WILL NOT STICK IN ANY POPS YET. LIKELY TO BECOME A BIT BREEZY AGAIN IN NORTH CENTRAL KANSAS SATURDAY NIGHT AND THAT SHOULD HELP TO KEEP TEMPERATURES FROM FALLING ANY LOWER THAN THE MIDDLE 50S THERE AS WELL AS OVER THE REST OF THE CWA. WILL CONTINUE TO KEEP THE CWA DRY FOR SUNDAY AS MODELS KEEP FRONT WELL TO THE NORTHWEST OF CWA THROUGH 00Z MONDAY. HOWEVER...WILL BE RATHER WINDY AGAIN BUT STILL MILD WITH HIGHS IN THE LOWER TO MIDDLE 70S PER MOS GUIDANCE. .TOP...NONE
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 27, 6:19 AM CST | Severe Thunderstorm Warning | TOP | Dickinson | 31 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.